Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 3, NWS El Paso, TX

February 18, 2016Lincoln County, Otero County, New Mexico

NWS El Paso, TX issued this red flag warning at Feb 18, 2016, 5:57 AM MST for Lincoln County, Otero County, New Mexico. It took effect at Feb 18, 2016, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2016, 5:57 AM MST (12:57 UTC)
In effect from
Feb 18, 2016, 11:00 AM MST
Expired
Feb 18, 2016, 6:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3802 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS84 KEPZ 181257
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
557 AM MST THU FEB 18 2016

...DRY AND WINDY CONDITIONS THIS AFTERNOON OVER PORTIONS OF THE
SACRAMENTO MOUNTAINS...

.DRY AND WARM CONDITIONS WILL RESULT IN VERY HUMIDITY VALUES FOR
THE NEXT FEW DAYS. WINDS OVER THE SACRAMENTO MOUNTAINS ARE
EXPECTED TO BE BETWEEN 20 AND 30 MPH THIS AFTERNOON...EXCEEDING
CRITICAL RED FLAG VALUES...ESPECIALLY ALONG THE EASTERN SLOPES. 

NMZ113-182100-
/O.NEW.KEPZ.FW.W.0003.160218T1800Z-160219T0100Z/
NEW MEXICO FIRE WEATHER ZONE 113
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
557 AM MST THU FEB 18 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONE 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM MST THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 113.

* WIND...WEST SOUTHWEST AT 20 TO 30 MPH. 

* HUMIDITY...10 TO 15 PERCENT.

* HIGHEST THREAT...WILL BE ALONG THE EASTERN SLOPES OF THE
  SACRAMENTO MOUNTAINS WHERE WINDS WILL BE STRONGEST AND HUMIDITY
  VALUES WILL BE LOWEST. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

LUNDEEN
1 follow-up statement
418 
WWUS84 KEPZ 181258
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
558 AM MST THU FEB 18 2016

...DRY AND WINDY CONDITIONS THIS AFTERNOON OVER PORTIONS OF THE
SACRAMENTO MOUNTAINS...

.DRY AND WARM CONDITIONS WILL RESULT IN VERY HUMIDITY VALUES FOR
THE NEXT FEW DAYS. WINDS OVER THE SACRAMENTO MOUNTAINS ARE
EXPECTED TO BE BETWEEN 20 AND 30 MPH THIS AFTERNOON...EXCEEDING
CRITICAL RED FLAG VALUES...ESPECIALLY ALONG THE EASTERN SLOPES.

NMZ113-190100-
/O.CON.KEPZ.FW.W.0003.160218T1800Z-160219T0100Z/
NEW MEXICO FIRE WEATHER ZONE 113
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
558 AM MST THU FEB 18 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITIES FOR FIRE WEATHER ZONE 113...

* AFFECTED AREA...FIRE WEATHER ZONE 113.

* WIND...WEST SOUTHWEST AT 20 TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* HIGHEST THREAT...WILL BE ALONG THE EASTERN SLOPES OF THE 
  SACRAMENTO MOUNTAINS WHERE WINDS WILL BE STRONGEST AND 
  HUMIDITY VALUES WILL BE LOWEST.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 3:29 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 18, 3:29 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
329 AM MST THU FEB 18 2016

.SYNOPSIS...
A WESTERLY FLOW PATTERN WILL MAINTAIN DRY AND WARM CONDITIONS
OVER THE REGION WITH BREEZY SOUTHWEST WINDS EXPECTED THIS
AFTERNOON. NEAR RECORD HIGH TEMPERATURES WILL BE POSSIBLE THROUGH
THE WEEKEND BEFORE A COLD FRONT LOWERS TEMPERATURES BACK CLOSER TO
SEASONAL AVERAGES ON MONDAY. THERE WILL BE A SLIGHT CHANCE OF RAIN
FOR AREAS EAST OF EL PASO ON MONDAY. DRY CONDITIONS WILL RETURN
FOR THE REMAINDER OF NEXT WEEK WITH ABOVE NORMAL TEMPERATURES
EXPECTED TO CONTINUE.

&&

.DISCUSSION...
DRY AND WARM WEATHER CONDITIONS WILL PERSIST OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS THROUGH THE WEEKEND. THE HIGH PRESSURE
RIDGE HAS SHIFTED MORE TO THE EAST...ALLOWING AN UPPER LEVEL
TROUGH TO PASS THROUGH NORTHERN PORTIONS OF NEW MEXICO THIS
AFTERNOON AND EVENING. THIS WILL RESULT IN BREEZY SOUTHWEST WINDS
ACROSS MOST OF THE AREA THIS AFTERNOON. WINDY CONDITIONS WILL
OCCUR IN THE SACRAMENTO MOUNTAINS ESPECIALLY ALONG THE RIDGELINE
AND EAST SLOPES. WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE WITH
RECORD HIGH TEMPERATURES EXPECTED AGAIN THIS AFTERNOON.

ON FRIDAY A TAP OF MID AND HIGH LEVEL MOISTURE FROM THE EASTERN
PACIFIC WILL STREAM OVER THE AREA FOR INCREASED CLOUDINESS
AREA WIDE AND A VERY SLIGHT CHANCE OF LIGHT RAIN SHOWERS FOR
MOUNTAINS OF THE GILA REGION. WINDS WILL BE FROM THE SOUTHWEST BUT
AT A LOWER WIND SPEED DUE TO A RELAXED SURFACE PRESSURE GRADIENT
ACROSS THE REGION. AFTERNOON TEMPERATURES WILL CONTINUE WARM TO
NEAR RECORD LEVELS THROUGH THE WEEKEND.

A COLD FRONT WILL PUSH INTO THE AREA FROM THE EAST LATE SUNDAY
NIGHT AND MONDAY...RESULTING IN COOLER TEMPERATURES AND GUSTY EAST
WINDS...ESPECIALLY ALONG THE WEST SLOPES OF AREA MOUNTAINS.
TEMPERATURES WILL BE COOLED 8 TO 10 DEGREES BUT MAY STILL REMAIN A
FEW DEGREES ABOVE NORMAL ON MONDAY. COOLING BEHIND THE FRONT MAY
INCREASE MOISTURE SATURATION LEVELS IN THE ATMOSPHERE FOR EASTERN
PORTIONS OF OTERO AND HUDSPETH FOR A SLIGHT CHANCE OF LIGHT RAIN
ON MONDAY. BEST CHANCE OF MEASURABLE PRECIP WILL BE ALONG THE
EASTERN SLOPES OF THE SACRAMENTO MOUNTAINS. OTHER AREAS WILL SEE
MAINLY A LOW STRATUS DECK OF CLOUDS.

THE COLD FRONT WILL QUICKLY RETREAT TO THE EAST NEXT TUESDAY AS A
RESULT OF AN PROGRESSIVE WESTERLY FLOW ALOFT. DAYTIME TEMPS WILL
REMAIN A FEW DEGREES ABOVE NORMAL NEXT WEEK BUT WILL NOT BE AS
WARM AS THIS WEEK'S TEMPERATURES.

&&

.AVIATION...VALID 18/12Z-19/12Z...
VFR CONDITIONS EXPECTED THROUGH THE VALID PERIOD. AN ENHANCED WEST
SOUTHWEST FLOW ALOFT WILL RESULT IN INCREASED WIND SPEEDS OF 10 TO
20 KNOTS ABD GUSTS UP TO 30 KNOTS AFT 18Z THROUGH 01Z. STRONGER
WINDS MAY LINGER LONGER AT KEPZ. LIGHT TO MODERATE TURBULENCE WILL
BE POSSIBLE ALONG AND EAST OF AREA MOUNTAINS.

&&

.FIRE WEATHER...
DRY AND WARM CONDITIONS WITH HIGHER FIRE DANGER CONDITIONS WILL
OCCUR NEXT FEW DAYS. NEAR RECORD HIGH TEMPERATURES ACROSS THE
AREA WILL RESULT IN VERY LOW HUMIDITY VALUES IN THE SINGLE DIGITS
TO LOWER TEENS IN THE AFTERNOON. SOUTHWESTERLY WIND SPEEDS SHOULD
REMAIN JUST BELOW CRITICAL RED FLAG THRESHOLDS FOR MOST AREAS THIS
AFTERNOON. ONE EXCEPTION WILL BE THE SACRAMENTO MOUNTAINS ALONG
THE RIDGELINE AND EAST SLOPES WHERE WIND SPEEDS WILL INCREASE
ABOVE CRITICAL VALUES FOR SEVERAL HOURS THIS AFTERNOON. A RED FLAG
WARNING WILL BE NECESSARY FOR THE SACRAMENTO MOUNTAINS THIS
AFTERNOON.

DRY AND WARM CONDITIONS WITH LOW HUMIDITY VALUES WILL
CONTINUE FOR THE AREA FOR FRIDAY AND THE WEEKEND BUT WIND SPEEDS
WILL BE SUBSTANTIALLY LOWER. A TAP OF MID LEVEL MOISTURE LATE
FRIDAY MAY BE ABLE TO GENERATE A FEW LIGHT SHOWERS OR SPRINKLES
OVER THE HIGHER MOUNTAINS OF THE GILA REGION WITH VERY LITTLE
ACCUMULATION EXPECTED. A COLD FRONT WILL PUSH INTO THE AREA FROM
THE EAST LATE SUNDAY NIGHT AND MONDAY WITH GUSTY EAST WINDS
EXPECTED. ATMOSPHERIC COOLING BEHIND THE FRONT MAY RAISE MOISTURE
LEVEL TO NEAR SATURATION FOR A SLIGHT CHANCE OF RAIN FOR EASTERN
HUDSPETH AND OTERO COUNTIES ON MONDAY. DRY CONDITIONS WILL RETURN
TUESDAY AND THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 83  50  81  52 /   0   0   0   0
SIERRA BLANCA           83  46  81  50 /   0   0   0   0
LAS CRUCES              80  44  78  46 /   0   0   0   0
ALAMOGORDO              79  47  78  48 /   0   0   0   0
CLOUDCROFT              58  37  58  37 /   0   0   0   0
TRUTH OR CONSEQUENCES   78  44  76  45 /   0   0   0   0
SILVER CITY             71  42  71  43 /   0   0   0   0
DEMING                  80  40  79  42 /   0   0   0   0
LORDSBURG               77  40  75  40 /   0   0   0   0
WEST EL PASO METRO      83  51  81  54 /   0   0   0   0
DELL CITY               83  42  82  46 /   0   0   0   0
FORT HANCOCK            86  47  84  50 /   0   0   0   0
LOMA LINDA              80  50  79  52 /   0   0   0   0
FABENS                  84  46  82  48 /   0   0   0   0
SANTA TERESA            81  46  80  48 /   0   0   0   0
WHITE SANDS HQ          80  50  80  51 /   0   0   0   0
JORNADA RANGE           79  40  78  41 /   0   0   0   0
HATCH                   80  43  79  44 /   0   0   0   0
COLUMBUS                82  41  79  45 /   0   0   0   0
OROGRANDE               81  51  80  52 /   0   0   0   0
MAYHILL                 71  46  71  46 /   0   0   0   0
MESCALERO               68  40  68  40 /   0   0   0   0
TIMBERON                68  45  68  46 /   0   0   0   0
WINSTON                 71  39  69  40 /   0   0  10   0
HILLSBORO               77  41  76  43 /   0   0   0   0
SPACEPORT               79  45  77  45 /   0   0   0   0
LAKE ROBERTS            69  30  70  32 /   0   0   0   0
HURLEY                  73  40  73  42 /   0   0   0   0
CLIFF                   74  31  73  32 /   0   0   0   0
MULE CREEK              73  29  72  29 /   0   0  10   0
FAYWOOD                 75  41  74  43 /   0   0   0   0
ANIMAS                  81  41  79  42 /   0   0   0   0
HACHITA                 81  38  79  41 /   0   0   0   0
ANTELOPE WELLS          80  40  79  43 /   0   0   0   0
CLOVERDALE              77  41  76  43 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR NMZ113.

TX...NONE.
&&

04 LUNDEEN
Hazardous weather outlook, Feb 18, 5:46 AM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
546 AM MST THU FEB 18 2016

NMZ401>417-TXZ418>424-191300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
546 AM MST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS THIS AFTERNOON WILL KEEP FIRE DANGER LEVELS
HIGH. IN THE SACRAMENTO MOUNTAINS WINDS ARE EXPECTED TO STRONGER
ALONG THE RIDGE LINE AND EASTERN SLOPES WITH CRITICAL FIRE DANGER
THIS AFTERNOON DUE TO LOW HUMIDITY AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A
SLIGHT CHANCE OF LIGHT RAIN FOR EASTERN PORTIONS OF OTERO AND
HUDSPETH COUNTY WITH ONLY MINOR IMPACTS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

Nearby

Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.